Hi, I am researching about obssessive compulsive disorder and its relation to the neurotranmitter serotonin.I know that patients with OCD showed lower levels of serotonin which could partly explain...

Hi, I am researching about obssessive compulsive disorder and its relation to the neurotranmitter serotonin.

I know that patients with OCD showed lower levels of serotonin which could partly explain why SSRI (selective serotonin reuptake inhibitor) works on alleviating some of the symptoms. But yesterday, I saw some other theory regarding the hypersensitivity of postsynaptic 5HT receptors. If this hypersensitivity triggers symptoms of OCD, is this caused by a lack of serotonin or excessive levels serotonin? I also heard that  SSRIs work by downregulating the postsynaptic receptors but wouldn't this achieve the opposite effect by lowering the serotonin level? So I don't even know now if serotonin causes OCD or triggers OCD.

I am so confused. Please help.

Asked on by love3921

1 Answer | Add Yours

lhc's profile pic

lhc | Middle School Teacher | (Level 3) Educator

Posted on

I can tell you from personal experience, and numerous discussions with my doctor, that OCD is not caused by too much serotonin, but that SSRI's can, in milder cases, help alleviate some of the anxiety that leads to obsessive compulsive behaviors.  The trick becomes distinguishing between the different symptoms and/or what medications work for each individual.  I know people who take SSRI's for depression, anxiety, obsessive compulsive behaviors, and attention-deficit/hyperactivity disorders.  I also know people, particularly my middle school students, usually boys, who take other types of medications for the attention deficit/hyperactivity issues.  While the causes of these chemical imbalances appear to be as varied as the individuals who report them, my doctor has told me that SSRI's in particular, and anti-depressants have not been shown to cause levels of these brain chemicals to increase. 

We’ve answered 318,912 questions. We can answer yours, too.

Ask a question